Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTER TO EDITOR
[Download PDF
 
Year : 2004  |  Volume : 50  |  Issue : 3  |  Page : 234-235  

Massive Rhabdomyolysis with Simvastatin precipitated by Amoxicillin

Vishal Bhatia 
 Department of Medicine, Mercy Hospital of Buffalo, Buffalo, NY - 14220, USA

Correspondence Address:
Vishal Bhatia
Department of Medicine, Mercy Hospital of Buffalo, Buffalo, NY - 14220
USA




How to cite this article:
Bhatia V. Massive Rhabdomyolysis with Simvastatin precipitated by Amoxicillin .J Postgrad Med 2004;50:234-235


How to cite this URL:
Bhatia V. Massive Rhabdomyolysis with Simvastatin precipitated by Amoxicillin . J Postgrad Med [serial online] 2004 [cited 2020 Apr 7 ];50:234-235
Available from: http://www.jpgmonline.com/text.asp?2004/50/3/234/12586


Full Text

Sir,

Currently, statins are being used extensively and more aggressively for the treatment of hypercholesterolemia. As more data gets pooled from newer trials, the threshold for statin use has been lowered and the potential for adverse events therefore has probably increased. But there are certain risks associated with the use of these drugs and many drug interactions can occur. Herein we describe a 75-year-old white male, a known patient of congestive heart failure (CHF) with a left ventricular ejection fraction of 30%, hypercholesterolemia and coronary artery disease (CAD). He was on optimum medications for CHF and CAD (lisinopril 10 mg / day, carvidilol 25 mg /day, aspirin 81 mg / day and frusemide 40 mg/day). His cholesterol-lowering medications included simvastatin 80 mg / day. He was on the same dose of these medications for the last 6 years. He was asymptomatic and the blood chemistry performed 3 weeks prior to admission showed normal liver and kidney functions. He was started on amoxicillin 500 mg TID by his doctor for cough, fever and sore throat as a treatment for upper respiratory tract symptoms. Immediately after taking the second dose of amoxicillin, he started feeling weak and excessively fatigued. He also started to have dull aches in the proximal muscles of the upper and lower limbs. He came to the emergency room where investigations revealed deranged kidney and liver functions and very high CPK levels. His haemoglobin level was 13.2 g/dl, leucocyte count was 8900 / cc, platelet count was 250000 / cc, AST/ALT were 701/520, serum alkaline phosphatase was 250 IU, serum bilirubin was 24.1 mg/dl with direct component being 22.4 mg/dl, BUN/ Serum creatinine were 162/5.3 and CPK was 29900 mg/dl with CKMB fraction of only 2.3%. His cardiac troponins were negative. He had metabolic acidosis with a serum bicarbonate level of 12. Results of arterial blood gases revealed a pH of 7.12 and pCO2 of 31. A routine urine analysis revealed a large amount of blood and only 2-3 red blood cells/ HPF. Later on urine was found to be strongly positive for myoglobin. The patient was immediately started on high-dose intravenous fluid and bicarbonate to alkalinise the urine. He was given diuretics to treat his pulmonary oedema that developed due to underlying CHF. Subsequently, his condition improved, renal functions became better and the CPK levels came down to normal in 6 days and he was discharged.

Statins are associated with skeletal muscle complaints, including clinically important myositis and rhabdomyolysis, mild serum creatine kinase (CK) elevations, myalgia with and without elevated CK levels, muscle weakness, muscle cramps, and persistent myalgia and CK elevations after statin withdrawal. Thompson et al performed a review of the literature on statin-induced myopathy and found that cerivastatin was the most commonly implicated statin in rhabdomyolysis.[1] The literature review found that reports of muscle problems during statin clinical trials are extremely rare. The FDA MEDWATCH Reporting System lists 3339 cases of statin-associated rhabdomyolysis reported between January 1, 1990, and March 31, 2002. Few data were available regarding the frequency of less serious events such as muscle pain and weakness, which may affect 1% to 5% of the patients. The risk of rhabdomyolysis and other adverse effects with statin use can be exacerbated by several factors, including compromised hepatic and renal function, hypothyroidism, diabetes, and concomitant medications.

The hepatotoxicity of the amoxicillin-clavulinic acid combination has been well documented in various studies.[2],[3],[4],[5],[6],[7] It has been associated with elevated AST (SGOT) and ALT (SGPT) levels, cholestatic jaundice, acute cytolytic hepatitis, and patterns of liver injury have been found to be consistent with immune-mediated hepatitis. On searching the literature we did not come across any description of hepatitis caused by amoxicillin use alone. But hepatic toxicity is described as one of the significant adverse effects associated with amoxicillin use by the manufacturers (Lexi-Comp).

Using the criteria reported by Naranjo et al[8] to determine the likelihood of a drug being responsible for an adverse reaction, in the case described above it seems that amoxicillin taken by the patient was the possible cause of hepatic insult of some form and it has a score of 3 on Naranjo ADR probability scale. Since simvastatin is metabolised by hepatic CYP3A4 enzymes, the liver injury probably compromised the metabolism of simvastatin resulting in high levels of this drug. These high levels of simvastatin could have caused the massive rhabdomyolysis seen in this patient. Another possibility could have been a viral infection that caused upper respiratory tract symptoms leading to severe hepatitis, and eventually causing rhabdomyolysis due to high levels of simvastatin. This raises concern regarding the use of statins as a very close monitoring for unexpected adverse drug interactions might be required for patients on statins and other drugs. Concerns have been expressed regarding the use of statins in octogenarians for primary prevention of CAD as there may be increased risks of myositis, rhabdomyolysis, and cancer in the elderly.[9] The above described adverse event was reported to the Food and Drug Administration of USA.

References

1Thompson PD, Clarkson P, Karas RH. Statin-associated myopathy. JAMA. 2003:289:1681-90
2Bolzan H, Spatola J, Castelletto R, Curciarello J. Intrahepatic cholestasis induced by amoxicillin alone. Gastroenterol Hepatol 2000;23:237-9.
3Zaidi SA. Hepatitis associated with amoxicillin/clavulanic acid and/or ciprofloxacin. Am J Med Sci. 2003;325:31-3.
4Breuskin F, Horsmans Y, Rahier J, Lambert M. Recurrent immuno-allergic hepatitis related to amoxicillin-clavulanic acid. Acta Clin Belg 2001;56:255-7.
5Ersoz G, Karasu Z, Yildiz C, Akarca US, Yuce G, Batur Y. Severe toxic hepatitis associated with amoxycillin and clavulanic acid. J Clin Pharm Ther 2001;26:225-9.
6Soza A, Riquelme F, Alvarez M, Duarte I, Glasinovic JC, Arrese M. Hepatotoxicity by amoxicillin/clavulanic acid: case report. Rev Med Chil 1999;127:1487-91.
7Nathani MG, Mutchnick MG, Tynes DJ, Ehrinpreis MN. An unusual case of amoxicillin/clavulanic acid-related hepatotoxicity. Am J Gastroenterol 1998;93:1363-5.
8Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
9Foody JM, Krumholz HM. Are statins indicated for the primary prevention of CAD in octogenarians? Antagonist viewpoint. Am J Geriatr Cardiol 2003;12:357-60.

 
Tuesday, April 7, 2020
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer